Fuel oil poisoning

Definition

Fuel oil poisoning occurs when someone swallows, breathes in (inhales), or touches fuel oil.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

Poisonous Ingredient

  • Hydrocarbons (alkanes, cycloalkanes, aromatics)

Where Found

  • Fuel oil
  • Kerosene

Note: This list may not include all sources of fuel oil.

Symptoms

  • Eyes, ears, nose, and throat
    • Loss of vision
    • Pain in the throat
    • Pain or burning in the nose, eyes, ears, lips, or tongue
  • Gastrointestinal
  • Heart and blood
  • Lungs
    • Breathing difficulty (from breathing in substance)
    • Throat swelling (which may also cause breathing difficulty)
  • Nervous system
    • Convulsions
    • Depression
    • Difficulty concentrating
    • Dizziness
    • Drowsiness
    • Feeling of being drunk (euphoria)
    • Headaches
    • Light-headedness
    • Loss of alertness (unconsciousness)
    • Seizures
    • Staggering
    • Weakness
  • Skin
    • Blisters
    • Burn
    • Irritation
    • Peeling of the skin

Home Treatment

Seek immediate medical help. Do NOT make a person throw up unless told to do so by poison control or a health care professional.

If the chemical is on the skin or in the eyes, flush with lots of water for at least 15 minutes.

If the chemical was swallowed, immediately give the person water or milk, unless instructed otherwise by a health care provider. Do NOT give water or milk if the patient is having symptoms (such as vomiting, convulsions, or a decreased level of alertness) that make it hard to swallow.

If the person breathed in the poison, immediately move him or her to fresh air.

Before Calling Emergency

Determine the following information:

  • Patient's age, weight, and condition
  • Name of the product (ingredients and strengths, if known)
  • Time it was swallowed
  • Amount swallowed

Poison Control, or a local emergency number

The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

See: Poison control center - emergency number

What to expect at the emergency room

The health care provider will measure and monitor your vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. You may receive:

  • Breathing tube
  • Bronchoscopy -- camera down the throat to see burns in the airways and lungs
  • Endoscopy -- camera down the throat to see burns in the esophagus and the stomach
  • Fluids through a vein (by IV)
  • Oxygen
  • Tube through the mouth into the stomach to wash out the stomach (gastric lavage)
  • Washing of the skin (irrigation) -- perhaps every few hours for several days

You may be admitted to the hospital.

Expectations (prognosis)

How well you do depends on the amount of poison swallowed and how quickly treatment is received. The faster you get medical help, the better the chance for recovery.

Extensive damage to the mouth, throat, and stomach are possible. The outcome depends on the extent of this damage. Damage can continue to occur for several weeks after the poison was swallowed.

The main danger with swallowing kerosene is accidentally swallowing it into your lungs. It can also get into your lungs if you throw up kerosene you have swallowed. The kerosene can cause you to have serious lung damage. Getting a large amount into your lungs can cause you to stop breathing.

References

Mirkin DB. Benzene and related aromatic hydrocarbons. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 94.

Revision

Last reviewed 2/28/2012 by Eric Perez, MD, St. Luke's / Roosevelt Hospital Center, NY, NY, and Pegasus Emergency Group (Meadowlands and Hunterdon Medical Centers), NJ. Review provided by VeriMed Healthcare Network.Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.

Disclaimers

  • The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition.
  • A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions.
  • Call 911 for all medical emergencies.
  • Links to other sites are provided for information only -- they do not constitute endorsements of those other sites.
A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited. adam.com